Virginia, 2012Flood and Hail in Virginia, February 29, 2012
February 29, 2012 · NWS RNK · 5 events in 3 counties and zones
A warm front cross the region during the afternoon of the 29th, and then a cold front approach the area during the evening. Numerous showers and storms developed in association with both of these fronts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front cross the region during the afternoon of the 29th, and then a cold front approach the area during the evening. Numerous showers and storms developed in association with both of these fronts. Some of the storms increased to severe levels and produced damaging winds. Heavy rain from one are of storms prompted minor flooding in parts of Bath County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 29, 11:22 AM EST, 33 minutes earlier.
Area forecast discussion, Feb 29, 11:22 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 AM EST WED FEB 29 2012
.SYNOPSIS...
LOW PRESSURE WAS OVER IOWA WITH A WARM FRONT TRAILING INTO WEST
VIRGINIA AND A COLD FRONT EXTENDING INTO TEXAS. THIS LOW WILL MOVE
EAST THROUGH THE GREAT LAKES TODAY AND TONIGHT WITH THE COLD FRONT
REACHING THE EAST COAST BY LATE THURSDAY. ANOTHER LOW WILL
APPROACH FROM THE CENTRAL AND SOUTHERN PLAINS ON FRIDAY AND
SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1115 AM EST WEDNESDAY... UPDATED TEMPERATURES AND POPS
ACCORDING TO LATEST RADAR AND OBS TRENDS. THIN SPOTS IN CLOUD
COVER HAS ALLOW TEMPERATURES TO CLIMB IN THE WEST...WHILE LOW
CLOUDS HOLDING IN EASTERN LOCATIONS. SHOWERS AND THUNDERSTORMS
ACROSS EASTERN PORTIONS OF CWA WILL MOVE EAST THIS AFTERNOON.
STRONG TO SEVERE STORMS ARE THIS POSSIBLE THIS AFTERNOON AND THIS
EVENING...WITH SPC SLIGHT RISK. WILL CONTINUE TO MAKE ADJUSTMENTS
ON THE ISC GRIDS WITH ACTIVE WEATHER.
AS OF 925 AM EST WEDNESDAY...
ACTIVE WEATHER DAY WITH CONVECTION AND THE POTENTIAL FOR SEVERE
AND FLOODING THIS AFTERNOON. SPC HAS UPDATED THE SWODY1 TO INCLUDE
A MODERATE RISK TO OUR WEST ACROSS KY/TN. SEVERAL ROUNDS OF
CONVECTION EXPECTED TODAY WITH WARM FRONT EARLY THEN FOLLOWED BY
COLD FRONT THIS AFTERNOON INTO TONIGHT. WITH LOWER FFG IN THE WEST
WILL MONITOR THUNDERSTORMS FOR POTENTIAL FLOOD WATCH FOR LATER.
PLANNING TO WATCH THE EVOLUTION OF THIS MORNING CONVECTION AND
REVIEW 12Z MODEL RUNS BEFORE MAKING TOO MANY ADJUSTMENTS. EXPECT A
BUSY DAY WITH PLENTY OF UPDATES WITH STRONG COLD FRONT.
AS OF 345 AM EST WEDNESDAY...
EXPECTING THREE PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH LATE
TONIGHT...BUT MODELS WERE NOT CLEAR IF THERE WILL BE ANY
DISCERNIBLE BREAKS BETWEEN EACH BATCH. ALREADY STARTING TO SEE
BANDS OF SHOWERS AND ISOLATED THUNDERSTORMS IN THE NORTHERN COUNTY
WARNING AREA. EXPECT AND EXPANSION OF AREAL COVERAGE THIS MORNING
AS THE SHOWERS AND THUNDERSTORMS OVER OHIO...KENTUCKY AND WEST
VIRGINIA MOVE EAST INTO THE REGION...ALONG AND NORTH OF A WARM
FRONT.
THE WARM FRONT EXTENDED FROM A LOW IN NORTHWEST IOWA INTO SOUTHERN
WEST VIRGINIA. THE FRONT WILL LIFT NORTH DURING THE DAY WITH MOST
MODELS SHOWING A SURGE IN SURFACE DEW POINTS AND PRECIPITABLE
WATER VALUES BY EARLY THIS AFTERNOON. EXPECT BY 16Z/11AM TO
18Z/1PM THE ENTIRE COUNTY WARNING AREA WILL BE IN THE WARM SECTOR.
LOW LEVEL WINDS INCREASE AND WITH THE HIGH SHEAR ENVIRONMENT...ANY
BAND OF THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS.
MODELS...ESPECIALLY THE NAM/SREF AND LOCAL WRF WERE SHOWING TWO
AREAS OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT THAT IS FORECAST TO COME THROUGH THE COUNTY WARNING AREA BY
MIDNIGHT TONIGHT. EXPECT THE MOST INTENSE STORMS AND THE THREAT OF
HEAVIEST RAINFALL TO OCCUR BETWEEN 21Z/4PM AND 03Z/10PM.
WITH THE FORECAST AREA IN THE WARM SECTOR TODAY HAVE RAISED
MAXIMUM TEMPERATURES. MODELS HAD A WIDE SPREAD IN POSSIBLE MAXES
BUT THINK CLOUD COVER AND PRECIPITATION WILL LIMIT THE POTENTIAL
WARM UP. THE COOLER AIR JUST STARTS TO COME IN TONIGHT. USED
A BLEND OF MET/MAV GUIDANCE.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 400 AM EST WEDNESDAY...
LOOKING AHEAD TO THURSDAY MORNING...THE COLD FRONT WILL BE WELL EAST
OF OUR AREA BY SUNRISE...AND BELIEVE ONLY ISOLATED SHOWERS...IF
ANY...WILL BE ALL THAT REMAIN ACROSS THE PIEDMONT AS HIGH PRESSURE
BUILDS IN FROM THE WEST. THE WEST SOUTHWEST WINDS BEHIND THE COLD
FRONT WILL BE LESS CONDUCIVE FOR RESIDUAL SHOWER ACTIVITY IN THE
MOUNTAINS...ALTHOUGH CANNOT RULE OUT A FEW SPRINKLES THERE AS WELL.
HIGH PRESSURE BUILDING IN WILL BE PACIFIC IN ORIGIN...INDICATING
MILD AIR...AND WITH MOSTLY SUNNY SKIES AND SOUTHWEST FLOW FOR
THURSDAY AFTERNOON...EXPECT ANOTHER VERY SPRING LIKE DAY...WITH
HIGHS RANGING FROM THE 60S IN THE MOUNTAINS...TO THE LOW 70S ACROSS
THE PIEDMONTS.
HIGH PRESSURE PASSES EAST OF OUR AREA ON THURSDAY NIGHT...AND BY
FRIDAY MORNING ANOTHER LOW PRESSURE SYSTEM WILL PUSH OUT OF THE
CENTRAL PLAINS TOWARD THE GREAT LAKES. THIS LOW WILL LIFT A WARM
FRONT ACROSS THE SOUTHEASTERN STATES ON FRIDAY AFTERNOON...HOWEVER
HIGH PRESSURE WEDGED ALONG THE EASTERN FACE OF THE APPALACHIANS MAY
KEEP THE FRONT ANCHORED IN THE NORTH CAROLINA MOUNTAINS THROUGH LATE
EVENING.
SHOWER ACTIVITY WILL INCREASE EARLY SATURDAY MORNING AS THE LOW
PRESSURE SYSTEM PASSES OVER THE GREAT LAKES...DRAGGING A COLD FRONT
EASTWARD ACROSS KENTUCKY AND TENNESSEE. FORECAST MODELS APPEAR TO BE
IN GOOD AGREEMENT THAT A WAVE WILL DEVELOP ALONG THE FRONT BEFORE
SUNRISE ON SATURDAY...WHICH WILL ENHANCE RAINFALL AMOUNTS ACROSS OUR
AREA BY CAUSING THE FRONT TO SLOW DOWN...AND ALSO DESTABILIZING THE
ATMOSPHERE ENOUGH TO TRIGGER THUNDERSTORM ACTIVITY ACROSS THE
MOUNTAINS. WITH THE POTENTIAL OF AN INCH OR MORE OF RAIN ALONG THE
FRONT...WILL HAVE TO KEEP AN EYE OUT FOR THE POTENTIAL OF FLASH
FLOODING ACROSS THE MOUNTAINS FOR SATURDAY MORNING. THE FRONT WILL
THEN BEGIN TO PICK UP SPEED...SHIFTING THE FOCUS OF SHOWER AND
THUNDERSTORM ACTIVITY TO THE PIEDMONTS BY EARLY AFTERNOON. MODELS
INDICATE ENOUGH INSTABILITY ACROSS THE PIEDMONTS IN THE AFTERNOON TO
SUPPORT A FEW STRONG THUNDERSTORMS...WITH GUSTY WINDS AS THE PRIMARY
THREAT. BY LATE AFTERNOON...THE FRONT WILL SHIFT EAST OF OUR
AREA...WITH SHOWER AND THUNDERSTORM ACTIVITY MOVING OUT OF THE
REGION.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 400 AM EST WEDNESDAY...
HIGH PRESSURE BRIEFLY BUILDS OVER THE AREA EARLY SUNDAY...BUT BY THE
LATE AFTERNOON...OUR NEXT NORTHERN STREAM SYSTEM WILL START TO ENTER
THE REGION. ANTICIPATE ISOLATED TO SCATTERED RAIN SHOWERS ACROSS
PARTS OF SOUTHEAST WEST VIRGINIA BY SUNSET...WITH ISOLATED RAIN OR
SNOW SHOWERS SUNDAY NIGHT. COVERAGE OF THE PRECIPITATION MAY EXTEND
AS FAR EAST AS I-77 IN NC AND I-81 IN VIRGINIA. COVERAGE WILL
GRADUALLY DECREASE IN COVERAGE DURING THE DAY MONDAY AND TREND
TOWARDS ALL RAIN SHOWERS.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
AS OF 1120 AM EST WEDNESDAY...
MVFR EXPECTED WITH POCKETS OF IFR/LIFR THIS AFTERNOON IN CLOUDS
AND CONVECTION. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THIS AFTERNOON INTO TONIGHT. THE COLD FRONT WILL APPROACH BLF AND
LWB THIS EVENING AND SHOULD BE EAST OF LYH AND DAN BY 09Z. A BKN
LINE OF SHOWERS AND THUNDERSTORMS LIKELY TO ACCOMPANY THE FRONTAL
PASSAGE...WITH TEMPORARY IFR TO MVFR CONDITIONS. FOLLOWING THE
COLD FRONT EXPECT A RETURN TO VFR WEATHER FOR LATE TONIGHT INTO
THURSDAY.
ANOTHER WARM FRONT WILL AFFECT THE REGION FRIDAY...WITH POSSIBLE
MVFR CIGS. A STRONG COLD FRONT SHOULD ARRIVE IN THE LATE FRIDAY
NIGHT-SAT TIME FRAME RESULTING IN WIDESPREAD MVFR/IFR DUE TO
SHOWERS AND THUNDERSTORMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...NF
LONG TERM...DS
AVIATION...AMS/KK/PM
Hazardous weather outlook, Feb 29, 4:26 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 AM EST WED FEB 29 2012
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-010930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
426 AM EST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS
WILL BE DAMAGING WINDS.
IN ADDITION...HEAVY RAIN IS POSSIBLE AS SEVERAL PERIODS OF SHOWERS
AND THUNDERSTORMS ARE EXPECTED BY LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN AS A COLD FRONT
CROSSES THROUGH THE AREA ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-010930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
426 AM EST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS
WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Feb 29, 9:41 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EST WED FEB 29 2012
VAZ023-024-034-035-291545-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
941 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BEDFORD...BOTETOURT
AND ROCKBRIDGE COUNTIES...
AT 935 AM EST...A STRONG THUNDERSTORM WAS LOCATED OVER TROUTVILLE...
MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PEAKS OF OTTER RECREATION AREA...PEAKS OF
OTTER SUMMIT...BUCHANAN...AND ARCADIA AROUND 945 AM...NATURAL BRIDGE
AROUND 950 AM...SEDALIA...BIG ISLAND...SNOWDEN...AND GLASGOW AROUND
955 AM AND COLEMAN FALLS AROUND 1000 AM.
LAT...LON 3789 7915 3785 7914 3782 7916 3779 7909
3777 7906 3771 7905 3770 7898 3756 7890
3754 7888 3734 7990 3755 7997 3794 7921
KKSpecial weather statement, Feb 29, 9:43 AM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EST WED FEB 29 2012
VAZ058-059-291515-
CHARLOTTE VA-HALIFAX VA-
943 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...
AT 939 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF CLOVER...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WYLLIESBURG AROUND 950 AM AND KEYSVILLE
AROUND 955 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3689 7848 3671 7863 3669 7863 3666 7885
3715 7885 3720 7883 3723 7878 3723 7868
3720 7868 3720 7864 3717 7863 3715 7859
3715 7853 3709 7848 3708 7844
KKSpecial weather statement, Feb 29, 10:04 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EST WED FEB 29 2012
VAZ034-035-045>047-291600-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
1004 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...
BEDFORD...BUCKINGHAM AND CAMPBELL COUNTIES...
AT 1001 AM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
FOREST...MOVING EAST AT 40 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOCOCK...LYNCHBURG AIRPORT...MADISON
HEIGHTS...AND LYNCHBURG CITY AROUND 1010 AM...CONCORD...AND STONEWALL
AROUND 1015 AM...SPOUT SPRING...OAKVILLE...AND RIVERVILLE AROUND 1020
AM AND APPOMATTOX NATIONAL HISTORIC PARK AROUND 1025 AM.
LAT...LON 3734 7846 3733 7852 3737 7859 3734 7859
3732 7863 3725 7868 3723 7907 3723 7960
3745 7941 3755 7886 3754 7883 3755 7883
3765 7824
KKSpecial weather statement, Feb 29, 10:11 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EST WED FEB 29 2012
VAZ014-017-022-033-034-291615-
BEDFORD VA-FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA-
1011 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...FLOYD...FRANKLIN...
MONTGOMERY AND ROANOKE COUNTIES...
AT 1009 AM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF COPPER HILL...MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BOONES MILL AROUND 1020 AM...BURNT CHIMNEY
AROUND 1025 AM...NORTHWEST SMITH MOUNTAIN LAKE AROUND 1030 AM...
MONETA AROUND 1035 AM AND HUDDLESTON AROUND 1040 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3714 7942 3707 7943 3704 7958 3702 8029
3720 8031 3723 7934
KKSpecial weather statement, Feb 29, 10:32 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 AM EST WED FEB 29 2012
VAZ044>046-059-291615-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-PITTSYLVANIA VA-
1032 AM EST WED FEB 29 2012
...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...CAMPBELL...
CHARLOTTE AND PITTSYLVANIA COUNTIES...
AT 1031 AM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HURT...MOVING EAST AT 40 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR BROOKNEAL AROUND 1040 AM...MIKE AROUND 1045
AM...RED HOUSE AROUND 1050 AM...MADISONVILLE AROUND 1055 AM AND
ABILENE AROUND 1100 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3702 7846 3702 7890 3705 7897 3703 7901
3706 7908 3702 7911 3701 7946 3703 7947
3724 7933 3725 7867 3720 7868 3720 7864
3715 7859 3715 7853 3709 7848 3708 7844
KKEvent by event
2 thunderstorm wind, 1 lightning, 1 flood, 1 hail. Local standard time, as filed.
Lightning, Halifax
- When
- February 29, 11:55 AM EST
- Where
- Halifax County, 1.14 mi NNE of South Boston
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.715, -78.891
Lightning struck at the South Boston DMV in the vicinity of a flag pole. The strike curled flashing along a window, broke a piece of brick off the building, burnt electrical outlets on the opposing interior wall, and caused a male to be thrown from his chair, uninjured. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- February 29, 4:48 PM EST
- Where
- Bath County, 1.81 mi N of Bacova Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 38.046, -79.865
Thunderstorm winds blew trees down on Route 687 near the intersection of Route 603. Damage values are estimated.
Thunderstorm Wind, Bath
- When
- February 29, 5:30 PM EST
- Where
- Bath County, 3.62 mi SSE of (Hsp)ingalls Fld Hot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.900, -79.810
Thunderstorm winds blew trees down in Douthat State Park and along State Route 629. Damage values are estimated.
Flood, Bath
- When
- February 29, 6:44 PM EST to 9:44 PM EST
- Where
- Bath County, 0.84 mi NNE of Millboro to 0.87 mi NNE of Millboro
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.981, -79.593
Heavy rain prompted creeks to flow out of their banks.
Hail, Smyth
- When
- February 29, 7:28 PM EST
- Where
- Smyth County, 2.82 mi SSE of St Clair Bottom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.710, -81.620
Quarter size hail was observed on White Top Road north of Konnarock.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367214, 367211, 367212, 367215, 367213.